Kansas, 2013Hail and Damaging Wind in Kansas, May 18 to 19, 2013
May 18 to 19, 2013 · NWS GLD · 9 events in 4 counties and zones
A large weather system moved out into the High Plains from the Rockies during the day. Strong atmospheric instability and wind shear resulted in several clusters of strong to severe storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large weather system moved out into the High Plains from the Rockies during the day. Strong atmospheric instability and wind shear resulted in several clusters of strong to severe storms during the afternoon and evening. A second round of marginally severe storms also redeveloped during the overnight hours. Most hail was quarter size but one report near Jennings was golf ball sized.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 1:05 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, May 18, 1:05 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT SAT MAY 18 2013
.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 1142 AM MDT SAT MAY 18 2013
DRY LINE FAINTLY DETECTABLE ON KGLD RADAR AT 1745Z FROM NEAR ST
FRANCIS SOUTHWEST TO BURLINGTON AND THEN SOUTH TOWARDS CHEYENNE
WELLS. IT APPEARS TO BE SLOWLY MIXING EAST INTO KANSAS AND SHOULD
BE THE INITIATING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON.
EXTREME INSTABILITY WILL EXIST EAST OF THE DRY LINE AND STORMS WILL
QUICKLY GO SEVERE WITH VERY LARGE HAIL POSSIBLE. DEEP LAYER SHEAR
IS BEST FURTHER EAST FOR ROTATING STORMS...BUT EVEN NEAR THE DRY
LINE SHEAR MAY BE SUFFICIENT FOR A SUPERCELL TO DEVELOP. AS A
RESULT...THERE MAY BE A TORNADO OR TWO IN THE AREA BEFORE ALL IS
SAID AND DONE. STORMS WILL MOVE NORTHEAST THROUGH THE AFTERNOON
AND EVENING HOURS ENDING BY MIDNIGHT.
THERE WILL BE A LULL IN PRECIPITATION OVERNIGHT AND INTO SUNDAY
MORNING. HOWEVER...WITH UPPER SYSTEM SLOW TO MOVE OUT WILL SEE
SCATTERED SHOWERS/THUNDERSTORMS DEVELOP ONCE AGAIN SUNDAY
AFTERNOON. INSTABILITY IS NOT NEARLY AS IMPRESSIVE ON SUNDAY...IN
FACT IN WESTERN AREAS THERE IS LITTLE TO NO SURFACE BASED INSTABILITY
FORECAST...BUT CANT RULE OUT A SEVERE STORM OR TWO PRIMARILY IN THE
FAR EASTERN COUNTIES FROM MCCOOK TO HILL CITY WITH HAIL UP TO THE
QUARTER SIZE THE MAIN THREAT ON SUNDAY AFTERNOON.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 105 PM MDT SAT MAY 18 2013
SUNDAY NIGHT-TUESDAY...UPPER LOW WILL BE OVER THE AREA THROUGH THE
PERIOD PROVIDING FOR BELOW NORMAL DAYTIME HIGHS AND NORMAL
OVERNIGHT LOWS. NOT MUCH IN THE WAY OF PRECIPITATION TIL MONDAY
AFTERNOON THROUGH TUESDAY WHEN CLOUDS AND LIFT INCREASE AS A VORT
MAX OR SERIES OF VORT MAXES MOVE ACROSS THE AREA AROUND THE UPPER
LOW.
TUESDAY NIGHT-SATURDAY...UPPER LOW LIFTS AWAY FROM THE AREA AT THE
BEGINNING OF THE PERIOD LEAVING DRY CONDITIONS. FOR WEDNESDAY
NIGHT THROUGH SATURDAY FORECAST AREA UNDER UPPER RIDGING AHEAD OF
A LARGE UPPER TROUGH ACROSS THE NORTHWEST. VARIOUS DISTURBANCES
MOVE INTO THE AREA UNDERNEATH THE RIDGE IN WHATS LOOKS LIKE A
MONSOON SEASON PATTERN. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH MUCH OF THE PERIOD. TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1142 AM MDT SAT MAY 18 2013
KGLD...VFR CONDITIONS EXPECTED THROUGH ABOUT MID AFTERNOON.
THUNDERSTORMS WILL DEVELOP NEAR THE TERMINAL AFTER THAT TIME WITH
POSSIBILITY OF STRONG/SEVERE THUNDERSTORMS THROUGH LATE AFTERNOON
AND EARLY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE BRIEFLY
POSSIBLE. THUNDERSTORMS WILL END THIS EVENING WITH VFR EXPECTED
THROUGH SUNDAY MORNING.
KMCK...MVFR CIGS MAY LINGER INTO THE EARLY AFTERNOON BEFORE
LIFTING TO VFR. THUNDERSTORMS WILL DEVELOP BY MID TO LATE
AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORM ACTIVITY WILL WIND DOWN AFTER MIDNIGHT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...99
AVIATION...024
Hazardous weather outlook, May 18, 10:38 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT SAT MAY 18 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT SAT MAY 18 2013 /1138 AM CDT SAT MAY 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE THREAT FOR SEVERE WEATHER WILL INCREASE ACROSS THE AREA AFTER
2 PM MDT (3 PM CDT) AS THUNDERSTORMS BEGIN TO DEVELOP ALONG AN
ADVANCING DRYLINE. THE COMBINATION OF STRONG INSTABILITY AND WIND
SHEAR WILL BRING THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING
WINDS AND TORNADOES. THE SEVERE WEATHER THREAT WILL BE HIGHEST IN
THE LATE AFTERNOON AND EVENING...WITH STORM INTENSITY DECREASING
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE BEGINNING OF
THE WEEK AS AN UNSETTLED PATTERN REMAINS OVER THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 18, 3:17 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL MINGO 39.28N 100.96W
05/18/2013 E1.00 INCH THOMAS KS PUBLIC
REPORT OF QUARTER SIZED HAIL NEAR MILE MARKER 61. REPORT
VERIFIED BY SHERIFF DISPATCH IN THOMAS COUNTY.
&&
ALWHail, Thomas
- When
- May 18, 3:17 PM CST
- Where
- Thomas County, 0.53 mi E of Mingo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.280, -100.960
Report of quarter size hail near mile marker 61 on Interstate 70, verified by sheriff dispatch in Thomas county.
Hail, Rawlins
- When
- May 18, 3:40 PM CST
- Where
- Rawlins County, 1.27 mi WSW of Blakeman
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.810, -101.140
Hail, Thomas
- When
- May 18, 3:40 PM CST
- Where
- Thomas County, 1.48 mi NNW of Halford
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.390, -100.880
Quarter size hail found in a ditch at intersection of highway 24 and highway 83.
Hail, Sheridan
- When
- May 18, 4:26 PM CST
- Where
- Sheridan County, 0.69 mi N of Selden
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -100.570
Hail, Sheridan
- When
- May 18, 4:34 PM CST
- Where
- Sheridan County, 0.69 mi N of Selden
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.540, -100.570
Hail, Decatur
- When
- May 18, 4:37 PM CST
- Where
- Decatur County, 0.53 mi W of Jennings
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.680, -100.290
Hail, Decatur
- When
- May 18, 5:34 PM CST
- Where
- Decatur County, 0.87 mi SW of Oberlin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.810, -100.530
Hail reported east of highway 83.
Hail, Thomas
- When
- May 19, 4:46 AM CST
- Where
- Thomas County, 9.69 mi N of Levant
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -101.190
Thunderstorm Wind, Thomas
- When
- May 19, 4:46 AM CST
- Where
- Thomas County, 9.69 mi N of Levant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -101.190
Spotter estimated peak winds gusts to 60 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 18, 2013$140,000 · EF4 · 27 events
- Hail in South Dakota, May 18, 2013$450,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 18, 2013$82,000 · 2.5 in hail · 40 events
- Hail and Damaging Winds in Oklahoma, May 18, 2013$71,000 · 2.75 in hail · 34 events
- Tornadoes and Hail in Kansas, May 18, 20132 injured · EF1 · 34 events
- Flash Flooding and Hail in Tennessee, May 18 to 19, 2013$68,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in North Dakota, May 18, 2013$25,000 · 1.75 in hail · 6 events
- Tornado and Hail in Nebraska, May 18, 2013EF0 · 8 events
- Hail in Colorado, May 18, 20131 in hail · 7 events
- Hail and Damaging Winds in South Dakota, May 18 to 19, 20131.25 in hail · 7 events
- Flash Flood and Hail in South Dakota, May 18, 20131 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 18, 20131 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441607, 441609, 441610, 441612, 441613, 441614, 441615, 441616, 441617.